Thunderstorm Wind, Albany
- When
- September 13, 11:23 AM EST
- Where
- Albany County, 2.06 mi NE of Knox
- Measured
- 45 kt (52 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 42.690, -74.090
A tree was reported down.
A couple rounds of showers and thunderstorms resulted in heavy rain and flooding as well as some damaging wind reports (downed trees and powerlines) across eastern New York on September 13, 2022. Generally, one to three inches of rain fell across eastern New York with the heaviest amounts located over portions of Albany, Columbia, Rensselaer, Saratoga, Schoharie and Washington counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A couple rounds of showers and thunderstorms resulted in heavy rain and flooding as well as some damaging wind reports (downed trees and powerlines) across eastern New York on September 13, 2022. Generally, one to three inches of rain fell across eastern New York with the heaviest amounts located over portions of Albany, Columbia, Rensselaer, Saratoga, Schoharie and Washington counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 13, 9:35 AM EST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 1035 AM EDT Tue Sep 13 2022 .SYNOPSIS... A slow moving disturbance today will usher in several rounds of showers and thunderstorms. Thunderstorms will be capable of heavy downpours with strong to possibly severe storms this afternoon capable of gusty winds. Drier and more seasonable weather returns Wednesday before a much cooler air mass arrives for the end of the week. && .NEAR TERM /THROUGH TONIGHT/... UPDATE...As of 1030 AM EDT, occluded front was edging into the western Mohawk Valley and SW Adirondacks, as noted via NYS Mesonet obs, with a west-wind component and dewpoints falling off into the lower 60s in its wake, with a more southerly wind component and dewpoints in the mid/upper 60s to its east. Scattered showers were tracking northward, mainly across the upper Hudson Valley and southern VT, and into eastern Catskills as well. Additional showers and isolated thunderstorms were located across central NYS, associated with strong upper level forcing proximate to greater height falls/mid level cooling with approach upper level low core. As this stronger upper level forcing overlaps the slowly advancing occluded front, stronger thunderstorms are expected to form near the boundary. This overlap area seems to be most likely across the upper Hudson Valley (Saratoga region into and north of the Glens Falls area) extending east into southern VT, so this could be an area with greater severe thunderstorm risk later this morning into early/mid afternoon. Storms may merge into clusters/line segments in this region, with pockets of strong/damaging wind gusts possible. Additional showers/thunderstorms will develop along/ahead of the incoming front, and may be slightly more discrete (south and east of Capital Region into Berkshires, mid Hudson Valley and NW CT), as there should be slightly greater mid level winds/deep layer shear in this region, so although thunderstorm coverage may be slightly less, still could be some stronger cells attaining mid level rotation with isolated/scattered severe possible. Otherwise, with this update, have cooled max temps for areas west of the occluded front (western Mohawk Valley and SW Adirondacks), where max temps should only reach the upper 60s to lower 70s (perhaps only mid 60s for portions of northern Herkimer County). Elsewhere, a brief temperature spike of 75-80 is possible within and just east of the Hudson River Valley this afternoon before the front and associated showers/storms move through. Previous discussion follows... Marginal Risk to Slight Risk for Severe Thunderstorms and Excessive Rainfall across the region through today... Latest GOES16 water vapor imagery clearly shows our vertically stacked closed low nearly stationary over Lake Erie with strong diffluence out ahead of it over the Northeast and strong southwesterly flow directing a moisture plume with PWATs > 1.5" into the Northeast. Thus, we are starting the day off with an unseasonably humid and warm air mass which includes temperatures in the upper 60s to near 70 early this morning. Warm air advection continues this morning ahead of the approaching cut-off low with increasing height falls which will likely support a few isolated to scattered showers and isolated thunderstorms this morning. However, the more widespread rain and storms we saw overnight have exited to our east and we should generally observe more of a lull in precipitation this morning as depicted in the latest CAM and HREF guidance. Thus, we reduced POPs to high chance for much of eastern NY and western New England through 15 - 16 UTC. In fact, the clouds should even break for sun by late morning or midday making it feel like summer again. The occluded front associated with the incoming cut-off low finally pushes eastward towards our western zones by late morning which will likely result in a more organized area or clusters of rain and storms. With some areas breaking for sun, especially along and east of the Hudson River, the insolation combined with elevated dew points in the upper 60s should contribute to enhanced surface based instability with good consensus among deterministic and high res guidance of values exceeding 1000J/kg with some spots potentially over 1500J/kg. Deep layer shear values are quite impressive given the dynamics in play and range 40 - 50kts which is more than sufficient to support organized convection. A strong low-level wind shift and thermal gradient along the boundary will also provide strong low-level forcing to drive thunderstorm development possibly into storm clusters or even bowing segments. However, the potential for storms to become strong to even severe is highly contingent on enough dry time this morning and breaks for sun to contribute to enhanced instability. Assuming that occurs, the main window of opportunity for severe thunderstorms capable of producing damaging winds will be 16 - 22 UTC with higher confidence in severe storms east of the Hudson in the Upper Hudson Valley, southern VT, northern/central Taconics, Berkshires and the Greater Capital Region where there should be more time for breaks of sun. HREF guidance highlights this region as well in its maximum 2-5km updraft >20m/s neighborhood probability values. The Storm Prediction upgraded this area to a "slight risk" for severe weather for these reasons. Besides damaging winds, heavy downpours will remain a hazard as well due to efficient warm rain processes and potential for multiple rounds of storms that may result in ponding of water in low lying/poor drainage and urban areas. Given the notable wind shift across the boundary with sfc winds backed to the southeast ahead of it, areas of increased low- level helicity are possible which could result in an isolated tornado should a discrete supercell develop. Once the main occluded boundary pushes east of the region by 22 to 02 UTC, POPs will quickly trend downwards from west to east. The wind shift to the west will usher in a cooler and less humid air mass overnight with temperatures cooling into the mid to upper 50s with low 50s in the high terrain. Dew points will also drop into the 50s making it feel more comfortable. However, moist cyclonic flow continues overnight as the cut-off low tracks overhead and with westerly winds advecting a cooler air mass down the long fetch of Lake Ontario, lake effect rain showers are possible in the western Adirondacks overnight with even some upslope rain showers in the southern Greens. Otherwise, clearing skies expected elsewhere. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Subsidence in the wake of the exiting cut-off low on Wednesday will result in mostly sunny skies. The only exception looks to be the western Adirondacks and southern Greens where lake effect or lake enhanced clouds could linger through the morning before giving way to afternoon sun. Westerly flow should advect in a warm air mass aloft with 850hPa isotherms rising to +9C to +11C. Fcst soundings show deep boundary layer mixing ensuing for the afternoon thanks to plenty of dry air arriving aloft (PWATs dropping near and under 1"). This should support above normal high temperatures reaching into the mid to upper 70s with even near 80 degree values in the mid-Hudson Valley. We leaned closer to the warmer side of the NBM envelop to account for temperatures overperforming a bit. Otherwise, the deep boundary mixing, drier air mass and tightening pressure overhead between the exiting cut-off and strengthening Canadian high will result in breezy westerly sfc winds. Sustained winds range 8 - 15kts (strongest down the west-east oriented Mohawk Valley into the Capital District and Berkshires) with gusts up to 25kts possible. Winds remain breezy heading into Wed night as the secondary and true cold front pushes south and eastward. Some light showers are possible in the western Adirondacks as the front approaches and included chance POPs here for the first half of the night. Cold air advection ensuing with result in cool overnight lows dropping into the mid to upper 40s in the hill towns and high terrain with low to mid 50s in the valley. Some upper 30s are possible in the southern Adirondacks but did not include any frost due to breezy winds. It will certainly feel like fall by Thursday as the Canadian high builds overhead resulting in abundant sunshine. Northwest flow maintaining the cooler air advection will impede temperatures from rising out of the 60s for most as 850hPa isotherms drop to +4C to +8C. Exception is the mid-Hudson Valley which should reach the low 70s. Somewhat breezy conditions will persist as well. Chilly temperatures follow for Thursday night thanks to ideal radiational cooling conditions under the influence of the Canadian high. We leaned closer to the cooler end of NBM guidance and show overnight lows falling into the 40s through the region with mid to upper 30s in the southern/western Adirondacks. Did include frost mention given this is for Day 3 but we need to introduce it in future forecast updates. && .LONG TERM /FRIDAY THROUGH MONDAY/... Cool early-fall weather will persist through Friday, with a northwest flow regime in place downstream of a large area of high pressure tracking southeastward into Quebec. High temperatures look to be around 5 degrees below normal. Friday night should be another cool night, but not as cool as Thursday night due to some possible clouds moving into the northern half of the area associated with mid level moisture. Temperatures should get back to normal levels on Saturday after a cool start to the day, as warmer air aloft moves in associated with rising heights aloft. Saturday night into Sunday upper level ridging is expected to flatten out somewhat, with a warm front lurking just to our north. The front could be close enough to bring some periods of extra clouds, especially across the northern half of the area. Temperatures should warm back to above normal levels on Sunday, as 850 mb temps increase to around +1 to +2 STDEV. On Monday, our region still looks to be in a warm sector with summer- like temperatures persisting. However, the flow aloft may turn more northwesterly and result in a disturbance moving near northern areas. So will keep mention of a slight to low chance chance of a shower or two, especially for areas north of I-90. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... Through 06Z Wednesday...Unsettled weather will occur through today, as an upper level low approaches from the west. Multiple rounds of showers and thunderstorms are expected. The first batch will move northeastward through the early morning hours, with another expected during the afternoon hours associated with the main surface front. Flying conditions initially VFR or MVFR will deteriorate to IFR from south to north through the rest of the overnight hours as steadier showers develop. Occasional downpours will occur, with isolated thunderstorms possible as well. Coverage/probability of TSRA too low to mention in TAF through the early morning hours. Better chances for at least scattered TSRA expected from late this morning through the afternoon hours, so will continue mention of PROB30. Widespread IFR conditions expected through much of the morning, with gradual improvement to MVFR by late morning or early afternoon. Any TSRA will result in periods of IFR this afternoon. Improvement to VFR expected this evening after the main surface front moves through, with SHRA/TSRA also ending. Winds will be south-southeast around 5 kt or less through much of the day, becoming westerly around 5-10 kt this evening. Outlook... Wednesday Night: No Operational Impact. NO SIG WX. Thursday: No Operational Impact. NO SIG WX. Thursday Night: No Operational Impact. NO SIG WX. Friday: No Operational Impact. NO SIG WX. Friday Night: No Operational Impact. NO SIG WX. Saturday: No Operational Impact. NO SIG WX. Saturday Night: No Operational Impact. NO SIG WX. Sunday: No Operational Impact. NO SIG WX. && .HYDROLOGY... Areas of rain and thunderstorms today will be capable of producing heavy downpours. Rain rates may near or even exceed 1 inch/hour, potentially resulting in some minor flooding in poor drainage or urban areas. The risk for flooding increases should any given area experience multiple rounds of heavy rain. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...KL/Speciale NEAR TERM...KL/Speciale SHORT TERM...Speciale LONG TERM...JPV AVIATION...JPV HYDROLOGY...
Hazardous Weather Outlook National Weather Service Albany NY 506 AM EDT Tue Sep 13 2022 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-141100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 506 AM EDT Tue Sep 13 2022 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Today and tonight. The Storm Prediction Center has placed our area in a marginal to slight risk for severe thunderstorms today. The main hazard from any severe thunderstorm is damaging winds. There is also a marginal risk for excessive rainfall today due to heavy downpours from storms that may result in localized poor drainage or urbanized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
748 AM EDT TUE SEP 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 PM HEAVY RAIN RICHMONDVILLE 42.63N 74.59W
09/12/2022 M1.07 INCH SCHOHARIE NY WEATHERNET6
WEATHERNET6
0531 AM HEAVY RAIN CATSKILL 42.22N 73.87W
09/13/2022 M1.05 INCH GREENE NY WEATHERNET6
WEATHERNET6
0546 AM HEAVY RAIN GERMANTOWN 42.15N 73.87W
09/13/2022 M1.00 INCH COLUMBIA NY WEATHERNET6
WEATHERNET6
0625 AM HEAVY RAIN CLARKSBURG 42.73N 73.07W
09/13/2022 M1.14 INCH BERKSHIRE MA WEATHERNET6
WEATHERNET6
0640 AM HEAVY RAIN HEBRON 43.30N 73.40W
09/13/2022 M1.37 INCH WASHINGTON NY WEATHERNET6
WEATHERNET6
0650 AM HEAVY RAIN GRANVILLE 43.38N 73.35W
09/13/2022 M1.02 INCH WASHINGTON NY WEATHERNET6
WEATHERNET6
&&
EVENT NUMBER ALY2203811
EVENT NUMBER ALY2203812
EVENT NUMBER ALY2203813
EVENT NUMBER ALY2203814
EVENT NUMBER ALY2203815
EVENT NUMBER ALY2203816
DBTSpecial Weather Statement
National Weather Service Albany NY
1131 AM EDT Tue Sep 13 2022
NYZ047-051-131615-
Schoharie NY-Western Albany NY-
1131 AM EDT Tue Sep 13 2022
...A strong thunderstorm will impact portions of west central Albany
and southeastern Schoharie Counties through 1215 PM EDT...
At 1131 AM EDT, Doppler radar was tracking a strong thunderstorm over
Gilboa, or 17 miles south of Cobleskill, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Breakabeen around 1140 AM EDT.
Livingstonville and Preston-Potter Hollow around 1145 AM EDT.
Middleburgh around 1155 AM EDT.
Berne around 1215 PM EDT.
Other locations impacted by this storm include East Berne, Zucks
Corners, Bensons Corners, West Berne, Huntersland, Conesville, Bates,
Manorkill, Broome Center and West Middleburgh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4272 7425 4263 7403 4236 7435 4237 7438
4236 7443 4240 7452
TIME...MOT...LOC 1531Z 216DEG 23KT 4244 7440
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DBTSpecial Weather Statement
National Weather Service Albany NY
1206 PM EDT Tue Sep 13 2022
NYZ047>049-051-052-131645-
Eastern Albany NY-Eastern Schenectady NY-Schoharie NY-
Western Schenectady NY-Western Albany NY-
1206 PM EDT Tue Sep 13 2022
...A strong thunderstorm will impact portions of central Schenectady,
northwestern Albany and east central Schoharie Counties through 1245
PM EDT...
At 1206 PM EDT, Doppler radar was tracking a strong thunderstorm over
Berne, or 15 miles east of Cobleskill, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Berne around 1210 PM EDT.
Duanesburg and Altamont around 1230 PM EDT.
Schenectady, Rotterdam, Scotia, Niskayuna, East Glenville,
Rotterdam Junction and Pattersonville-Rotterdam Junction around
1245 PM EDT.
Other locations impacted by this storm include Carman, West Berne,
Harding Crossing, Gifford, West Hill, Knox, Princetown, Rynex
Corners, Schonowe and Dunnsville.
This includes the following highways...
Interstate 88 between exits 24 and 25.
Interstate 90 between exits 25 and 26.
Interstate 890 between exits 1a and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4293 7404 4281 7385 4279 7383 4279 7384
4256 7419 4259 7427
TIME...MOT...LOC 1606Z 216DEG 23KT 4262 7419
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DBTThe Albany radar (KENX), 12 km away, was scanning. The volume nearest the first event began at 16:23 UTC.
8 thunderstorm wind, 7 flood. Local standard time, as filed.
A tree was reported down.
Several trees were reported down in the Bellevue area of Schenectady.
Minor street flooding reported in Rotterdam on Guilderland Ave.
Minor street flooding reported in Stillwater.
Ponding and minor flooding reported on I-87/Northway near Exit 12.
Street flooding was reported near the intersection of South Central Avenue and South Railroad Street.
Numerous reports of urban and poor drainage flooding on Weaver Street, Edison Avenue, and Broadway.
Minor street flooding was reported in Guilderland.
Minor Street flooding reported in Schenectady on Broadway and Union Street.
Wires were reported down.
Law Enforcement reported numerous trees down throughout the town of Clifton Park.
A pole was reported down.
Trees were reported down in Easton.
A tree was reported down.
Multiple trees were reported down along Farm Road and Route 7 in Copake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055749, 1055750, 1055761, 1055762, 1055763, 1055765, 1055766, 1055783, 1055760, 1055751, 1055755, 1055753, 1055756, 1055757, 1055752.